Adverse Reactions to Contrast Media: An Analysis of Spontaneous Reports in the Database of the Pharmacovigilance Programme of India
- First Online:
- Cite this article as:
- Kalaiselvan, V., Sharma, S. & Singh, G.N. Drug Saf (2014) 37: 703. doi:10.1007/s40264-014-0202-7
- 240 Downloads
Contrast media are used widely to improve medical imaging. Like all other pharmaceuticals, these agents are not completely devoid of risk, and continuous monitoring of adverse reactions with these agents is important. Spontaneous reporting is the simplest method for understanding the safety profile of pharmaceutical products after their approval.
Our objective was to identify the pattern and characteristics of adverse reactions attributed to contrast media in the Indian population reported to the National Coordination Centre for the Pharmacovigilance Programme of India (NCC-PvPI).
Individual case safety reports (ICSRs) attributed to contrast media submitted spontaneously to the NCC-PvPI were extracted from the database for July 2010 to September 2013. We analysed these reports for information related to reporter’s professional category, patient’s age and sex, reporter’s diagnosis of the reaction, seriousness of the reaction, type of contrast media exposure, system organ class (SOC) affected (as described in World Health Organization Adverse Reaction Terminology [WHO-ART]) and outcome.
Of the total 59,915 ICSRs in the database, 415 (0.7 %) were suspected adverse reactions to contrast media; 44 reports were serious, including three fatal cases. The most affected SOCs were skin and appendage disorders, body as a whole–general disorders, gastrointestinal system disorders and respiratory system disorders. Hypersensitivity reactions were reported in the majority of ICSRs. The contrast media with the highest number of reports were iohexol (40.7 %), iomeprol (17.8 %), iopamidol (12 %) and diatrizoate (12 %).
Most of the reactions to contrast media were allergic-like, and no previously unrecognised adverse reactions were observed in the Indian population. Further data and increased awareness among healthcare professionals is required to signal and prevent the consequences of adverse reactions attributed to contrast media.